Alert archive / California / Gale Warnings in 2019

Gale Warning 2, NWS San Diego, CA

February 16, 2019

NWS San Diego, CA issued this gale warning at Feb 16, 2019, 1:26 PM PST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2019, 1:26 PM PST (21:26 UTC)
Expired
Feb 18, 2019, 2:12 AM PST
In force
37 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

080 
WHUS76 KSGX 162126
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
126 PM PST Sat Feb 16 2019

...GUSTY NORTHWEST WINDS AND LARGE SEAS THIS WEEKEND...

.A Pacific storm will generate strong northwest winds and large 
combined seas through Monday morning. Winds will weaken slightly 
Sunday morning before strengthening again Sunday afternoon and 
evening. The strongest winds are expected this evening and Sunday 
evening when gusts to 35 kt will be possible.

PZZ750-775-170600-
/O.UPG.KSGX.SC.Y.0007.000000T0000Z-190218T1800Z/
/O.NEW.KSGX.GL.W.0002.190216T2126Z-190218T1800Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
126 PM PST Sat Feb 16 2019

...GALE WARNING IN EFFECT UNTIL 10 AM PST MONDAY...

The National Weather Service in San Diego has issued a Gale
Warning...which is in effect until 10 AM PST Monday. The Small
Craft Advisory is no longer in effect. 

* Winds...Northwest winds 22-28 kt, with gusts 30-35 kt, during
  the afternoon and evening periods. 

* Combined Seas...10 to 12 ft today, building up to 13 ft Sunday
  into early Monday with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Rodriguez
4 follow-up statements
592 
WHUS76 KSGX 170420
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
820 PM PST Sat Feb 16 2019

...GUSTY NORTHWEST WINDS AND LARGE SEAS THIS WEEKEND...

.A Pacific storm will generate strong northwest winds and large
combined seas through Monday morning. Winds will weaken slightly
Sunday morning before strengthening again Sunday afternoon and
evening. The strongest winds are expected this evening and Sunday
evening when gusts to 35 kt will be possible.

PZZ750-775-171400-
/O.CON.KSGX.GL.W.0002.000000T0000Z-190218T1800Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
820 PM PST Sat Feb 16 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* Winds...Northwest winds 22-28 kt, with gusts 30-35 kt, during 
  the afternoon and evening periods. 

* Combined Seas...10 to 12 ft, building up to 13 ft Sunday into 
  early Monday with steep waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
Gregoria
607 
WHUS76 KSGX 171046
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
246 AM PST Sun Feb 17 2019

...GALE WARNING THROUGH 10 AM MONDAY...

.A Pacific storm will generate strong west winds and large 
combined seas through Monday morning. Winds of 20 to 30 kts
gusting to 35 kt will continue through early Monday morning.

PZZ750-775-172200-
/O.CON.KSGX.GL.W.0002.000000T0000Z-190218T1800Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
246 AM PST Sun Feb 17 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* Winds...Northwest winds 20 to 30 kt, with gusts to 35 kt. 

* Combined Seas...10 to 13 ft with a short 8 second period. 

* Observations...At 2 AM a wind gust of 33 kt was reported at the
  San Clemente Basin Buoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Moede
608 
WHUS76 KSGX 180538
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
938 PM PST Sun Feb 17 2019

...GALE WARNING THROUGH 10 AM MONDAY...

.A Pacific storm will generate strong west winds and large
combined seas through Monday morning. Winds of 20 to 30 kts
gusting to 35 kt will continue through early Monday morning.

PZZ750-775-181400-
/O.CON.KSGX.GL.W.0002.000000T0000Z-190218T1800Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
938 PM PST Sun Feb 17 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* Winds...Northwest winds 20 to 30 kt, with gusts to 35 kt.

* Combined Seas...10 to 13 ft with a short 8 second period.

* Observations...At 9 PM a wind gust of 29 kt was reported at the
  San Clemente Basin Buoy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

JJT
001 
WHUS76 KSGX 181012
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
212 AM PST Mon Feb 18 2019

...Strong winds and choppy seas over the coastal waters today and
tonight...

.Winds have decreased somewhat this morning, but strong winds and
choppy seas will continue to make conditions hazardous to small 
craft today and tonight.

PZZ750-775-182200-
/O.CAN.KSGX.GL.W.0002.000000T0000Z-190218T1800Z/
/O.NEW.KSGX.SC.Y.0008.190218T1012Z-190219T1000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
212 AM PST Mon Feb 18 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PST TUESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect until 2 AM PST Tuesday. The
Gale Warning has been cancelled. 

* Winds...Northwest winds 20 to 25 kt. Local gusts to 30 kt.

* Combined Seas...10 feet with a short 8 second period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots 
are expected to produce hazardous wave conditions to small craft. 
Inexperienced mariners...especially those operating smaller 
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 16, 8:35 AM PST, 4 hours 51 minutes earlier.

Area forecast discussion, Feb 16, 8:35 AM PST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
835 AM PST Sat Feb 16 2019

.SYNOPSIS...
A weak low pressure trough may generate a few showers over and west
of the mountains through this evening. A stronger, colder storm
system on Sunday will bring a period of widespread showers over the
coast and valleys, with snow in the mountains down to 3000 feet.
Monday through Wednesday will be dry and quite cold. Another cold
winter storm will bring a chance for more widespread and heavier
precipitation Thursday into Friday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 8 AM PST...Skies were mostly clear over O.C and the Riverside
County portion of the I.E., while partly cloudy conditions prevailed
over western San Diego County and extreme SW San Bernardino County.
Heavier cloud cover was backed up against the coastal foothills and
mtn slopes. Some weak low-level instability was noted on the 12Z
Miramar sounding with a low PW of 0.47 inch. Of perhaps more
interest are the winds...Something we don't see too often are winds
exceeding 150 KTS on our sounding. This morning peak is west at 164
KTS at 40K FT. Closer to the sfc...moderate onshore pressure
gradients were supporting gusty westerly winds near the passes and on
the desert slope areas. Peak gusts were 45-50 MPH in these areas.

Expect more cumulus to form during the day with heating of the sfc,
otherwise just a few light showers are possible in the mts. No
forecast changes.

From previous discussion...

A long wave trough will deepen over the West as shortwaves drive
progressively colder air into the Southwest through Monday. A
shortwave that brought rain and mountain snow last night is moving
east this morning. A precip summary is headlined on our webpage.

The second wave is weaker, but still has enough moisture for
isolated showers today and tonight. The precip will primarily fall
over the mountains and foothills, but a few showers west of the
mountains can't be ruled out.

On Sunday a stronger shortwave will bring rain and mountain snow
from midday through the evening. Ingredients are coming together
to make this a moderate to high impact winter storm. Sunday will
be a cold, windy day in all areas. Strong PVA aloft and surface
forcing along and ahead of the cold front will interact with a
modest moisture surge from the west (PW of 0.65") to generate
showers and mountains snow squalls at times. 700mb temps fall to
-11C, and 850 mb temps fall to -2C which will lower snow levels
to between 3,000 and 3,500 feet. Snow accumulations in the
mountains above 4,000 feet will range from 4-8" with as much as
12" at the higher elevations. The highest amounts are mostly
likely in Riverside and San Diego Counties where strong westerly
onshore flow will maximize the orographic potential. The Winter
Weather Advisory may need to be upgraded to a Winter Storm Warning
Sunday.

The storm clears the area Sunday night. Monday and Tuesday will
be dry with cool days and cold nights. Overnight lows will fall
below freezing in the inland valleys and low lying coastal areas.
Frost or Freeze products may be needed.

Clouds increase Wednesday ahead of another strong shortwave in the
cold northerly flow aloft. This systems lacks the deep moisture, but
it's another very cold system that will wring out convective showers
Thursday. Snow levels will once again be very low.

Friday through Sunday: A pattern change may be forthcoming as the
00Z GFS and ECMWF show a transition from a high amplitude
ridge/trough wave pattern to more zonal westerly flow over the
weekend. If this were to materialize we would see temperatures
moderating back to near normal for the last days of February.

&&

.AVIATION...
161015Z...Coast/Valleys...FEW low clouds with variable bases 3000-
5000 ft MSL through this afternoon. Moderate confidence in cigs
returning to KSAN/KCRQ after 17/01Z with bases near 3000 FT and tops
to 6000 FT. Periods of BKN cigs possible at KONT/KSBD, mainly after
17/06Z. Areas of -SHRA possible in the valleys after 17/04Z. Strong
WNW SFC winds through 03Z, with gusts to 25 kts possible at the
terminals.

Mountains/Deserts...SCT-BKN cigs through the period in the
mountains, remaining mostly clear in the deserts. Higher terrain
will be obscured at times with vis locally down to 3-5 mi. Areas of
-SHRA after 17/04Z, most likely for San Diego County mountains.
Strong W winds with SFC gusts 30-45 kt near ridges and desert slopes
this evening into early Sunday. MOD UDDFS and areas of LLWS likely
over and east of the mountains through Sunday.

&&

.MARINE...
Gusty WNW winds will continue through Monday morning, with peak
gusts around 30 kt, or locally even approaching gale force this
evening and Sunday evening. A combination of steep wind waves and a
mix of westerly swells will result in choppy seas. A Small Craft
Advisory is in effect through 10 AM Monday. Winds and waves will
lower through the day Monday.

&&

.BEACHES...
A new west-northwest swell of around 10-12 FT/8-9 sec from 290
degrees will generate elevated surf through Sunday, mainly in
southern San Diego County where sets of around 8 FT are possible. A
Beach Hazards Statement remains in effect for elevated surf and
strong rip currents through Sunday afternoon.

&&

.SKYWARN...
Skywarn activation may be needed on Sunday afternoon for snow and
impacts in the mts.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 2 AM PST Monday for Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Mountains.

     Beach Hazards Statement through Sunday afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 10 AM PST Monday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...10/Moede
AVIATION/MARINE/BEACHES...Rodriguez

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 12:30 PM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego38 hr

Nearby

Gale Warnings in California, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.